Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 219, NWS Philadelphia/Mount Holly

August 28, 20244 counties in New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 28, 2024, 8:39 PM EDT for 4 counties in New Jersey. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2024, 8:39 PM EDT (00:39 UTC)
Expired
Aug 28, 2024, 9:15 PM EDT
In force
36 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 50 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:50 PM EDTTSTM WND DMGSouth River, NJLarge branches/small trees down. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS51 KPHI 290039
SVRPHI
NJC021-023-025-029-290115-
/O.NEW.KPHI.SV.W.0219.240829T0039Z-240829T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
839 PM EDT Wed Aug 28 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ocean County in southern New Jersey...
  Northeastern Mercer County in central New Jersey...
  Monmouth County in central New Jersey...
  Middlesex County in northern New Jersey...

* Until 915 PM EDT.

* At 839 PM EDT, a severe thunderstorm was located over Jamesburg, or
  8 miles south of New Brunswick, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  New Brunswick, Long Branch, Asbury Park, Sandy Hook, Somerset,
  Edison, Lakewood, Middletown, Old Bridge, Howell, East Brunswick,
  South Brunswick, Sayreville, North Brunswick, Marlboro, Manalapan,
  Tinton Falls, Holmdel, Princeton, and Red Bank.

This includes the following highways...
 New Jersey Turnpike between exits 8A and 11.
 Interstate 195 in New Jersey between mile markers 19 and 34.
 Garden State Parkway between mile markers 90 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 7397 4007 7399 4006 7416 4009 7427
      4033 7467 4054 7442 4051 7426 4050 7428
      4047 7427 4044 7420 4046 7418 4041 7400
      4041 7399 4042 7399 4047 7401 4047 7399
      4043 7397
TIME...MOT...LOC 0039Z 293DEG 34KT 4037 7439 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fitzsimmons
1 follow-up statement
544 
WWUS51 KPHI 290100
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
900 PM EDT Wed Aug 28 2024

NJC021-029-290109-
/O.CAN.KPHI.SV.W.0219.000000T0000Z-240829T0115Z/
Ocean NJ-Mercer NJ-
900 PM EDT Wed Aug 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OCEAN AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4009 7398 4028 7448 4050 7432 4049 7427
      4046 7426 4044 7420 4046 7418 4040 7397
TIME...MOT...LOC 0059Z 291DEG 32KT 4031 7421 

$$

NJC023-025-290115-
/O.CON.KPHI.SV.W.0219.000000T0000Z-240829T0115Z/
Monmouth NJ-Middlesex NJ-
900 PM EDT Wed Aug 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR MONMOUTH AND SOUTHEASTERN MIDDLESEX COUNTIES...

At 859 PM EDT, a severe thunderstorm was located over Marlboro, or 11
miles west of Long Branch, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Long Branch, Asbury Park, Middletown, Old Bridge, Howell, East
Brunswick, Sayreville, Marlboro, Manalapan, Tinton Falls, Holmdel,
Red Bank, Matawan, Jamesburg, Manasquan, Highlands, Farmingdale,
Allenwood, Brownville, and East Freehold.

This includes the following highways...
 Interstate 195 in New Jersey between mile markers 31 and 34.
 Garden State Parkway between mile markers 97 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 7398 4028 7448 4050 7432 4049 7427
      4046 7426 4044 7420 4046 7418 4040 7397
TIME...MOT...LOC 0059Z 291DEG 32KT 4031 7421 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:28 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 28, 8:28 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
828 PM EDT Wed Aug 28 2024

.SYNOPSIS...
A cold front will continue to move south across the region
overnight, then stall south and west of the region into Friday.
It will return, as a warm front, and move back across the
region Friday night into Saturday. Another cold front will move
into the region and then wash out Saturday night with another,
more potent cold front moving through by early on Labor Day.
High pressure then returns for next week.

&&

.NEAR TERM /THROUGH THURSDAY/...

A cold front perched just north of the area will push south
overnight as it moves thru showers and tstms will become more
common during the overnight before diminishing late. One severe
tstm is presently cutting thru Somerset and into Middlesex
counties with gusty winds. Other storms will move across
Delmarva later with still a small possibility of some gusty
winds and hail. Pops/weather grids have been adjusted
accordingly. After the rains end, low clouds will continue as
colder air aloft arrives on a cool North to Northeast flow. This
front will bring an end to the excessive heat of the past day.
The Heat related flags have been expired.

Much, if not all, of the precip should be out of here by dawn,
but some light mist or drizzle may persist, along with low clouds,
a fair chunk of the day. Spotty convection developing in the warm
sector west of us may start moving in later on Thursday as well,
but it should overall weaken as it moves into the cool wedge over
our region by then.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Surface high pressure centered north of the Great Lakes region
Thursday will move eastward with time. As this surface high shifts
eastward and offshore of the Canadian Maritimes later Friday, a warm
front is invited to approach the region. A stationary front looks to
linger south of the area into Friday before the warm front
approaches Friday into Friday night. Some weak surface low pressure
may ride along the stationary front during the time frame it remains
to our south.

Given the synoptic situation described, the short term looks
unsettled but not overly impactful. Mainly slight chance and chance
PoPs into Friday; isolated to scattered showers and thunderstorms
possible through much of the time frame. Nothing to note at this
time from WPC or SPC regarding any excessive rainfall or severe
weather potential.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The synoptic situation is fairly straightforward for the long term.
A primary cold front looks to cross through the region sometime this
weekend (most likely Saturday night into Sunday) before a secondary
cold front crosses through thereafter (looking like Sunday night
into Monday). Surface high pressure from the west/northwest then
begins to build in to the region, migrating eastward with time.
Forecaster confidence in this synoptic evolution is high overall,
while lower confidence remains in the exact timing of features
(e.g., fronts) based on available guidance.

Overall, expect a fairly active weather weekend with a dry forecast
for the beginning of the week into midweek. Primary cold front will
likely bring widespread showers and thunderstorms to the region
Saturday into Sunday as it crosses through. The timing of the
primary cold front will need to be monitored closely as it may carry
a severe weather potential if timing is coincides with peak diurnal
heating. The secondary cold front to follow will likely be less
impactful, but will continue with a chance of showers and
thunderstorms through at least Sunday. Depending on the speed and
timing of the cold fronts, Labor Day could shape up to be a very
nice day with seasonable temperatures and low humidity. At the very
least, much of next week looks to be very comfortable with low
humidity and temperatures slightly below average.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...VFR lowering to MVFR overnight at the
terminals even some IFR (high end) possible for KPHL/KPNE/KILG
and also KMIV/KACY. Scattered tstms early then scattered showers
late. SW/W winds shifting to N/NE overnight and increasing 10 to
15 kts. Low confid overall.

Thursday...MVFR cigs likely persist a fair chunk of the day as
back door cold front stalls to our southwest, with northeasterly
to easterly winds 5-10 kts. Cigs may lift to VFR in places at
times during the afternoon. Mostly dry though an isolated shower
is possible, especially out towards KRDG. Moderate confidence.

Outlook...

Thursday night through Friday night...Mainly VFR with some stray
showers possible. No significant weather expected.

Saturday through Monday...Should primarily remain VFR, with
intervals of sub-VFR conditions due to shower and thunderstorm
potential, most notably Saturday into Sunday.

&&

.MARINE...
Generally sub-advisory winds and seas through most of tonight,
outside of any gusty thunderstorms which may necessitate special
marine warnings tonight. With strong north to northeast push
behind passing cold front late tonight through Thursday, winds
will be near 25 kts with seas building to 5-6 feet. Thus have
issued Small Craft Advisory for ocean zones starting Thursday
morning, though further south it may not begin until later in
the day.

Outlook...

Thursday night...A Small Craft Advisory is in effect through
Thursday night for the Atlantic coastal waters due to seas
lingering around 5 feet. No headlines warranted for the
Delaware Bay.

Friday through Monday...No marine headlines anticipated. Showers and
thunderstorms possible through the period, most likely Saturday into
Sunday.

Rip Currents...

Tonight into tomorrow, winds will become northeasterly and
increase. This will be directly onshore for the coast line from
LBI northward. Consequently there is a MODERATE risk for those
areas, while a LOW risk is expected for the rest of the coast
line. We will continue with this same forecast for Friday as
there will be little in the pattern as onshore flow persists.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.CLIMATE...
One high temperature record for Wednesday. Georgetown, DE tied
the high of 98 degrees. Here are the other records for reference.

Record High Temperatures for August 28th:

SITE               RECORD/YEAR
Allentown (ABE)........97/1973
AC Airport (ACY).......97/1973
AC Marina (55N)........96/1973
Georgetown (GED).......98/1948 * Tied today.
Mount Pocono (MPO).....90/1953
Philadelphia (PHL).....99/1973
Reading (RDG)..........99/1948
Trenton (TTN)..........98/1973
Wilmington (ILG)......100/1973

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Air Quality Alert until 11 PM EDT this evening for PAZ070-071-
     101>106.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ012>027.
DE...None.
MD...Air Quality Alert until 11 PM EDT this evening for MDZ012-015-
     019-020.
MARINE...Small Craft Advisory from 9 AM Thursday to 6 AM EDT Friday for
     ANZ450>455.

&&

SYNOPSIS...DeSilva/RCM/po
NEAR TERM...RCM/po
SHORT TERM...DeSilva/Wunderlin
LONG TERM...DeSilva/Wunderlin
AVIATION...DeSilva/RCM/po
MARINE...DeSilva/RCM
CLIMATE...Staff

In the hours before

Local storm report, Aug 28, 8:30 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
830 PM EDT Wed Aug 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Tstm Wnd Gst     1 NNE Readington        40.58N 74.73W
08/28/2024  M58 MPH          Hunterdon          NJ   AWOS

            Solberg-Hunterdon Airport AWOS (N51).

&&

AKL

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:42 PM EDTSpecial Marine WarningPHI93 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.